Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can I try Atripla, despite resistance?
Mar 25, 2009

Dear Doctor,

Fist, many thanks for taking the time to answer individual questions, despite a lot of overlap. I hope you realize how very much appreciated this is, even if people forget to let you know... I contracted HIV about 5 years ago. Because I knew the date of infection,my doctor and I decided on an immediate regimin of Combivir/Viramune for about a year, to completely suppress the virus in the hopes that it might prolong the period before I would later actually HAVE to go on medication. 5 year on, my numbers now indicate that I must begin medication. Despite nearly perfect adherence, and although I discontinued my combivir/viramune treatment with Kaletra (2 weeks, if I recall) in order to prevent the development of resistance, I have now found that I am indeed resistant to Viramune's class of drug. Now this very tolerable class of drug is no longer available. My questions are: 1) How common an occurence is resistance when the patient has done everything right, as I did? 2) Could I go ahead and try Atripla anyway, despite being resistant to one class in the combination, just to see if it works? What danger does it pose to try this? Possibly additional drug-class resistance? 3) My doctor wants to put me on the truvada/ reyataz(atazanavir)/ritonavir combination. What is the frequency of lipodystrophy with this combination, specifically facial lipoatrophy? 4) As lipodystrophy, especially in the face, is my greatest concern, is there a better drug combination you would recommend (again, keeping in mind that I am now resistant to drugs in Viramune's class)? Many thanks!

Response from Dr. Young

Hello and thanks for your post.

It's too bad that you've developed resistance to first-line non-nukes, like nevirapine and efavirenz.

This generally very uncommon in the adherent patient, and (since you didn't mention to the contrary) raises the question as to whether you might have already had NNRTI resistance before you started treatments. For this reason, all current US guidelines recommend getting drug resistance testing prior to starting treatment. Was this testing done before you started Combivir/Viramune/Kaletra?

I would definitely not recommend trying Atripla at this point-- indeed, it would be a pretty foolish thing to do, since you'd only be receiving (at most) two active drugs in the regimen. In this circumstance, the likelihood of treatment failure and additional drug resistance is unacceptably high.

The combination that your doctor suggests should be very active, and clearly a boosted PI regimen is probably the best choice at this point. As for lipo, this proposed regimen should not be associated with additional risks, though be aware that not all of the risks of developing lipo are just HIV medications (namely HIV itself is a risk factor, age, gender, etc).

I hope this helps and good luck to you,

BY



Previous
To rock the boat or not: A BioAlcamid Dilemma
Next
Can you recommend a Sculptra expert in New York City?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement